Alert archive / Oregon / High Wind Watches in 2010

High Wind Watch 13, NWS Medford, OR

May 18, 2010Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at May 18, 2010, 3:15 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at May 19, 2010, 10:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 18, 2010, 3:15 AM PDT (10:15 UTC)
In effect from
May 19, 2010, 10:00 AM PDT
Expired
May 18, 2010, 2:02 PM PDT
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WWUS76 KMFR 181015
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PDT TUE MAY 18 2010

...UNUSUALLY STRONG LATE SEASON STORM TO BRINGS POSSIBLE STRONG
WINDS TO THE COAST WEDNESDAY...

.A STRONG LATE SEASON STORM WILL MOVE INTO THE COASTAL WATERS
TUESDAY NIGHT. AS THE FRONT MOVES INLAND SOUTH WINDS WILL
INCREASE....BECOMING NORTHWEST AND DECREASING BEHIND THE FRONT.

ORZ021-022-182215-
/O.NEW.KMFR.HW.A.0013.100519T1700Z-100520T0200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
315 AM PDT TUE MAY 18 2010

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 


* TIMING: LATE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING.

* WINDS: SOUTH WINDS OF 40 MPH WITH GUSTS TO AROUND 60 MPH POSSIBLE.

* IMPACTS: COASTAL COMMUNITIES AND TRAFFIC ALONG HIGHWAY 101.
  NEWLY LEAFED TREES MAY BE MORE VULNERABLE TO TIPPING AND LOSS OF
  BRANCHES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
169 
WWUS76 KMFR 181017 CCA
NPWMFR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
316 AM PDT TUE MAY 18 2010

...UNUSUALLY STRONG LATE SEASON STORM TO BRING POSSIBLE STRONG
WINDS TO THE COAST WEDNESDAY...

.A STRONG LATE SEASON STORM WILL MOVE INTO THE COASTAL WATERS
TUESDAY NIGHT. AS THE FRONT MOVES INLAND SOUTH WINDS WILL
INCREASE....BECOMING NORTHWEST AND DECREASING BEHIND THE FRONT.

ORZ021-022-182230-
/O.NEW.KMFR.HW.A.0013.100519T1700Z-100520T0200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
316 AM PDT TUE MAY 18 2010

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 


* TIMING: LATE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING.

* WINDS: SOUTH WINDS OF 40 MPH WITH GUSTS TO AROUND 60 MPH POSSIBLE.

* IMPACTS: COASTAL COMMUNITIES AND TRAFFIC ALONG HIGHWAY 101.
  NEWLY LEAFED TREES MAY BE MORE VULNERABLE TO TIPPING AND LOSS OF
  BRANCHES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
268 
WWUS76 KMFR 182102
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
202 PM PDT TUE MAY 18 2010

...AN UNUSUALLY STRONG LATE SEASON STORM WILL STRONG WINDS TO THE
   COAST WEDNESDAY...

.A STRONG LATE SEASON COLD FRONT WILL MOVE ONSHORE EARLY WEDNESDAY
AFTERNOON. STRONG SOUTH WINDS WILL DEVELOP AHEAD OF THE
FRONT...SHIFTING TO SOUTHWEST AFTER THE FRONT MOVES THROUGH. WINDS
WILL DIMINISH WEDNESDAY NIGHT. 

ORZ021-022-190515-
/O.UPG.KMFR.HW.A.0013.100519T1700Z-100520T0200Z/
/O.NEW.KMFR.HW.W.0028.100519T1700Z-100520T0200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
202 PM PDT TUE MAY 18 2010

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 7 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM PDT WEDNESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: LATE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING.

* WINDS: SOUTH WINDS OF 40 MPH WITH GUSTS TO AROUND 60 MPH. THE
  STRONGEST WINDS WILL BE NEAR THE HEADLANDS.

* IMPACTS: COASTAL COMMUNITIES AND TRAFFIC ALONG HIGHWAY US101
  WILL BE IMPACTED BY THIS SYSTEM. NEWLY LEAFED TREES MAY BE MORE
  VULNERABLE TO TIPPING AND LOSS OF BRANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$

CAZ081-190515-
/O.NEW.KMFR.WI.Y.0025.100519T1500Z-100520T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
202 PM PDT TUE MAY 18 2010

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 5 PM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE EARLY WEDNESDAY AND DIMINISH BY
  WEDNESDAY EVENING.

* SOUTH TO SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH. THE
  STRONGEST WINDS WILL BE NEAR WEED.

* IMPACTS: I-5 WILL BE IMPACTED BY THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ085-ORZ030-031-190515-
/O.NEW.KMFR.WI.Y.0025.100519T2100Z-100520T0900Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTURAS...BEATTY...BLY...CHEMULT...
CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW
202 PM PDT TUE MAY 18 2010

...WIND ADVISORY IN EFFECT FROM 2 PM WEDNESDAY TO 2 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM WEDNESDAY TO 2 AM PDT
THURSDAY. 

* TIMING: WINDS WILL INCREASE WEDNESDAY AFTERNOON AND DIMINISH
  LATE WEDNESDAY NIGHT. 

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH GUSTING TO 55 MPH. THE
  STRONGEST WINDS WILL BE NEAR SUMMER LAKE.  

* IMPACTS: HIGHWAYS US395...US20...OR140...CA299...AND CA139 WILL
  ALL BE IMPACTED BY THIS SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at May 18, 3:06 AM PDT, 9 minutes earlier.

Area forecast discussion, May 18, 3:06 AM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
306 AM PDT TUE MAY 18 2010

.DISCUSSION...UNUSUALLY STRONG SYSTEMS TO MOVE THROUGH THE REGION
THROUGH THE WEEK. THE NEXT SYSTEM IN LINE THAT WILL BE USHERS
THROUGH ON THE LEFT EXIT REGION OF A 140KT JET IS BEGINNING TO
BUCKLE IN THE FLOW PAST 140 W WITH A WEAK BAROCLINIC LEAF
BEGINNING TO DEVELOP ON THE WV IMAGES. THIS WILL SLOW IN WESTERN
MOVEMENT AS SYSTEM DEEPENS TOMORROW. THE LATEST TRACK OF THE
SURFACE LOW IS BRINGING IT CLOSER TO SHORE WITH H850 WINDS
STRONGER AND MORE INCIDENTAL TO THE COAST...WITH 8-9 MB PRESSURE
GRADIENT FROM ACV-OTH BY LATE WEDNESDAY MORNING. THE NAM IS
INDICATING A A BARRIER JET FORMATION ALONG THE COAST WITH 925
WINDS FUNNELING ALONG THE COAST AT +60KT. WITH THESE INDICATORS AM
ISSUING A HIGH WIND WATCH FOR THE COAST AS THE FRONT MOVES
INLAND...PLUS TIMING BUFFER ON EITHER SIDE AS THIS IS THIRD PERIOD
OUT. THIS IS MORE LIKE A LATE WINTER STORM WITH 850 MB TEMPS
DROPPING TO -1 TO -3 C BEHIND THE FRONT...BRINGING SNOW LEVELS
DOWN TO HIGHER PASS LEVELS WITH A QUICK SHOT OF MODERATE SNOW
RATES POSSIBLE BEFORE SCATTERED SHOWERS MOVE IN BEHIND. THIS
COOLER AIR MASS REMAINS IN PLACE THROUGH THE REST OF THE WEEK WITH
ANOTHER COLD FRONT MOVING IN LATE THURSDAY NIGHT AND HIGH
TEMPERATURES REACHING ONLY INTO THE MID 50S ON THE WEST SIDE OF
SOUTHERN OREGON AND NEAR 60 IN WESTERN SISKIYOU COUNTY AND THE
UPPER 40S ON THE EAST SIDE.

&&

.AVIATION...MVFR WITH ISOLATED IFR CONDITIONS WEST OF THE CASCADES
AND IN THE KLAMATH BASING THIS MORNING. THIS LOW DECK WILL RAISE
TO VFR DECKS WITH HIGHER TERRAIN OBSCURED BACK TO THE COAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR ORZ021-022.

CA...NONE.

PACIFIC COASTAL WATERS...GALE WARNING FROM 5 AM TO 5 PM PDT WEDNESDAY FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING FROM 5 AM WEDNESDAY TO 5 PM PDT THURSDAY
     FOR PZZ350-356-370-376.

SVEN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:02 AM PDTHazardous Seas WarningMFR52 hr
May 18, 2:02 PM PDTHigh Wind WarningMFRCoos, Curry, Douglas25 hr
May 18, 2:02 PM PDTWind AdvisoryMFRJackson, Klamath, Lake35 hr

Nearby

High Wind Watches in Oregon, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.